Ohio, 2019

Flooding in Ohio, April 26 to 27, 2019

April 26 to 27, 2019 · NWS IWX · 2 events in 2 counties and zones

During the early morning hours of the 26th a large mesoscale complex moved from Indiana into western Ohio. 5 inches, most of which fell over a 4 hour timeframe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

During the early morning hours of the 26th a large mesoscale complex moved from Indiana into western Ohio. Rainfall reports ranged from 2.5 to 3.5 inches, most of which fell over a 4 hour timeframe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 26, 5:36 AM EST, 1 minute earlier.

Area forecast discussion, Apr 26, 5:36 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
636 AM EDT Fri Apr 26 2019

.SYNOPSIS...
Issued at 142 AM EDT Fri Apr 26 2019

A cold front will move through the area the remainder of the
night, accompanied by a period of rain and gusty winds. Rain will
also continue across eastern Indiana into northwest Ohio as low
pressure moves away. Windy conditions and decreasing clouds are
expected behind this system on Friday. Lows tonight will range
between the mid 40s and mid 50s, with highs on Friday in the upper
50s and low 60s. Cool conditions are expected this weekend with
another round of rain and wind anticipated later Saturday into
Saturday night.

&&

.SHORT TERM...(Today and Tonight)
Issued at 309 AM EDT Fri Apr 26 2019

Water vapor imagery and latest RAP analysis depicting upper trof
axis beginning to take on negative tilt and expected to continue
overnight as re-enforcing northern stream wave currently dropping
into western Lake Superior. KIWX radar has returns trending weaker
over the past couple of hours but deformation band expected to
continue into the early morning hours. Deepening surface low over
Ohio will continue to lift E/NE into Lake Erie this morning then
up into Lake Ontario by this afternoon. Cold front associated with
northern stream wave may bring some additional light showers
across the area through mid morning before all precip exits to the
east by this afternoon. Very strong gradient on the backside of
the low will result in very windy conditions this
afternoon...despite surface ridge axis remaining well to the west
there will be decent subsidence and drier air moving in to allow
for some clearing skies...as a result forecast soundings have
mixing depth up to 5Kft and supportive and gusts 35-40mph. Surface
ridge axis does progress eastward toward our area tonight...but
not as fast as previous runs as it reaches IL/IN line by 09Z
Saturday. Still should see winds rapidly diminishing tonight even
if boundary layer doesnt fully decouple. This along with clear
skies over the CWA will have lows dropping into the mid 30s over
northern half and therefore will still have frost potential in the
pre-dawn hours Saturday morning.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 309 AM EDT Fri Apr 26 2019

Pacific energy will continue to stream onshore as next wave
coming out of upper low over gulf of Alaska will bring a pretty
dynamic short wave into the mid MS valley by Saturday
afternoon...aided by good upper level divergence associated with a
somewhat coupled jet structure. Good agreement among the
deterministic models in tracking associated surface low into N/NC
Indiana Saturday night. Dynamics associated with this system
expected to more than compensate for lacking deep moisture return
as strong isentropic ascent north of warm front will yield a good
half inch or more of rain across the northern half of the CWA.
Thermal profiles across this area will have shrinking surface
based warm layer that may have snow briefly mixing with rain after
midnight and possibly becoming all snow by early morning hours
before ending. System quickly exits to eastern Ohio by Sunday
morning as high pressure builds into the great lakes region. Dry
and cool by Sunday afternoon with highs in the low-mid 50s. Dry
weather short-lived as the next in a series of systems to impact
the area begins Monday. Initially starting off as a quasi-zonal
pattern...east/west surface boundary will settle south of the area
and result in a cool start to the work week. By mid-week models
bring southern stream Pacific energy into SW US and subsequent
downstream amplification will have subtropical ridge building
across the SE US. This should trend surface boundary further north
and have temperatures at or above normal days 5-7. Low confidence
pattern with plenty of spread between models has blend spreading
out extended period of rain chances Mon-Thu.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 632 AM EDT Fri Apr 26 2019

Front has cleared KSBN and will arrive at KFWA in the next hour or
so. Fairly stout wind gusts accompanying the front with KSBN
gusting to 39 knots briefly. Winds will calm down somewhat behind
it, but pick back up this afternoon. Some pockets of MVFR cigs
remain but appear to be breaking up some already with VFR cigs at
times past few hours at both sites. Skies will clear through the
morning with VFR cigs/vsby taking hold by 18Z through the rest of
the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 26, 3:53 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
453 AM EDT Fri Apr 26 2019

INZ018-022>027-032>034-OHZ004-005-015-016-024-025-270900-
Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
453 AM EDT Fri Apr 26 2019

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Rain will be ending this morning but minor river and lowland
flooding will continue today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>009-012>017-020-MIZ077>081-OHZ001-002-270900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
453 AM EDT Fri Apr 26 2019 /353 AM CDT Fri Apr 26 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-270900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
453 AM EDT Fri Apr 26 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Conditions may become hazardous for small craft Friday and again
Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Allen

When
April 26, 5:37 AM EST to April 27, 12:00 AM EST
Where
Allen County, 0.89 mi SW of Bluffton Arpt to 0.05 mi NNE of Rockport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.870, -83.881

Riley Creek expanded outside its banks, causing floodwaters to impact College Avenue, North Main Street, Cherry Street, and Bluffton University property. Many homes along the creek reported water into their basements. The Ohio Department of Transportation shut down northbound Interstate 75 at Bentley Road in Bluffton because of floodwaters covering the lanes. One of the southbound lanes was also closed by high water. Those lanes reopened Friday afternoon.

Flood, Putnam

When
April 26, 6:30 AM EST to April 27, 11:00 PM EST
Where
Putnam County, 1.12 mi NNE of Pandora to 1.01 mi SSE of Pandora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.964, -83.960

Riley creek overflowed its banks in the city of Pandora, with many roads being flooded. In addition, a football field, tennis court and baseball field were all damaged from the high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824466, 824472.